Chasing an ever increasing high, stories of individuals using drugs in new ways (or old ways in some cases) is creating even more devastating consequences. An individual hears about inhaling heroin, for example. She tries it, notices the intense high it creates. Her friends try it, too. Not the normal method, but it creates a new type of high, one that once again stimulates their body’s demands for the drug. And, they cannot stop.
Yet, this drug, like many, is highly dangerous if ingested in this manner. In fact, it creates a situation in which individuals are exposed to catastrophic brain damage. Because the drug heads into the body through the respiratory system, it hits the brain faster and harder. And, while the high may be intense, it is also creating severe damage to the brain.
Why is this happening?
Drug trends like inhaled heroin happen for many reasons, but all tend to focus on one benefit – using a drug in a different manner or mixing it with others, creates a new high, something not yet experienced yet. What’s very commonly seen in drug users is the need for more. That is, using the same amount and type of drug cannot elicit the same level of being high as it did the first time it was used. Rather, individuals find themselves needing more of the product in order to get the same feeling.
And, from this comes mixed drugs and cocktails of dangerous substances. The outcome of using them? Sometimes we just do not know.
Recognizing Drug Trends and Usage
According to a report published by USA Today, one American dies every 16 minutes from synthetic opiate use. Though there is no way to know how many people are using drugs in unique ways, such as smoking heroin, we do know that there are more people than ever doing so. Understanding this drug trend is essential. To do so, take a look at some of the new and emerging, and perhaps frightening, ways people are using drugs.
Heating and then inhaling the fumes from heroin is particularly damaging to the brain. Often called chasing the dragon or CTD, this method is often performed with a piece of aluminum foil positioned over a flame, even just a lighter. The user places the heroin on top of the foil, heats it, and smoke occurs. They breathe this into their bodies. And, the results are catastrophic brain complications when overdoses occur.
What makes it even more worrisome is that anyone can do it. With access to the drug, individuals can easily use this method of smoking heroin to get the high they desire. Many have no idea it is more dangerous than injections.
Grey Death is another concerning drug trend. Across the southern portion of the U.S., an epidemic of grey death is occurring. And, many times, doctors and law enforcement have a hard time pinning down what is occurring. Grey death is a unique combination of opioids. The combination of them makes them highly lethal. In fact, a small dose of this combination of drugs can kill a person. It looks just like a concrete mixing powder.
The grey coloring is the only thing that specifically identifies this. However, this designer drug tends to contain high and lethal doses of fentanyl, drug U-47700, heroin, and fentanyl-like molecules. Users can inject it or smoke it. But, grey death often leads to overdose and death even on a first use.
Yet another increasingly worrisome drug trend surrounds purple heroin usage. Though it seems benign, it is anything but. This drug contains heroin and is mixed with various levels of fentanyl. Generally, some type of additive creates the purple coloring. It is important to realize that fentanyl is as much as 100 times stronger than the more commonly used morphine. And, when users mix it with heroin, they create an intense high with lethal outcomes.
In some cases, purple heroin overdoses have a reduced response rate to Naloxone, a drug used to reverse the impact and occurrence of a drug overdose. And, because the amount of fentanyl present can change from one sample to the next, it can create an overdose within a matter of minutes.
Wasping and Laced Paper
Wasping is not a new drug trend, but it is something coming back into popularity again. What makes this particular type of drug worrisome is what it includes – usually some type of bug spray such as Raid. The chemicals, which are a type of nerve agent, are quite devastating to a person’s health. A user may spray the chemicals onto a piece of paper. They then smoke it or even eat it. Chemically laced papers like this have made their way into jail populations, often snuck in as cigarette papers or even within legal documents.
The Dangers of No Label Drugs
It’s simple. The use of no label drugs is deadly because there is no way to know what’s in them or what the outcome of using that drug could be. When a person abuses prescription drugs, while still very bad for them, doctors at least know what they are taking into their bodies. And, as a result, they know how to treat it.
When an EMT arrives on scene and finds out a person is overdosing on prescription painkillers, he or she knows exactly what to do to stop the overdose and potentially save that individual’s life. But, when they do not know what they are taking, or they are taking a combination of drugs, treatment is not clear. And, in some cases, the treatment for an overdose of one drug can worsen the impact of another.
Inhaled heroin and other drug trends like this are worrisome because treatment for them when an overdose occurs is quite limitedly available. More so, individuals who are seeking out these types of synthetic and designer drugs are doing so because traditional forms of heroin are no longer effective for the high they seek. They are pushing their bodies to levels where brain damage and death can occur with a very small dose of these potent substances.
If you or your loved one use these types of drugs, seek out immediate medical care. Then, seek out ongoing drug and alcohol rehab support.